It's unusual to take only T3 meds on a long-term basis. T3 only is sometimes prescribed temporarilty for some relatively rare thyroid conditions, but once the condition clears, T4 is added back in.
Your FT4 is extremely low at 0.15 (that's not 1.5, correct?). FT4 should be about midrange, and yours is way below range. Total T3 is considered an obsolete test; free T3 is much more useful. Next time, ask your doctor for FT3. Your TT3 is right in the middle of the range.
You need to be taking T4 as well as T3. Your FT4 is so low that when your Cytomel wears off, you are left with virtually no T4 available for conversion.
Once again, is there some reason you were prescribed T3 by itself?
I seriously doubt that you have a pituitary problem. More likely, all the T3 you are taking is suppressing your TSH.
Have thyroid antibodies been tested to see if you have autoimmune thyroid disease (Hashimoto's thyroiditis)? I ask because you mention you have Sjogren's, an autoimmune disease, and once we have one autoimmune we are much more susceptible than the general population to developing another.
I checked the test results and Free T4 is 0.15 not 1.5.
Would an ANA test show Thyroid antibodies? If not then I have not been tested. My ANA resuts indicated Sjogren's syndrome and I take Plaquenil 200 mg twice daily.
An MRI of my cervical spine in 2004 showed a possible pituitary lesion and an MRI at that time showed my pituitary was possibly concerning so I had an MRI of the pituitary 6 mos and then 1 year later. The oncologist at the last MRI that he thought it was an artery, that my brain is unusually shaped???
The cytomel is prescribed by my psychiatrist and the original dose was .25. He increased it because my depression wasn't improving and since taking the additional .25, I have had a remarkable improvement in my depression.
Still dealing with fatigue but the depression is so much better.
At 0.15, your FT4 is one of the lowest I have seen.
No, an ANA test wouldn't show thyroid antibodies. The two antibodies that indicate Hashi's when elevated are thyroid peroxidase antibodies (TPOab) and thyroglogulin antibodies (TGab). Both have to be done since some of us with Hashi's are TPOab positive, some TGab positive and some both.
Has your psych been monitoring your FT3, FT4 and TSH since putting you on the T3? You have to address your T4 level. T3 is very fast acting and is purged from your system very quickly if not used by your cells. Once the T3 in your meds is is inactivated, you have no reserves of T4 to be converted to T3.
I'm sure you will have to lower your T3 meds some to accomodate the addition of some T4. It takes time for T4 to build in your blood because it is very slow acting and takes 4-6 weeks to reach its full potential as reflected in FT4 levels. It can take longer than that to reflect in FT3 levels. Since T3 and T4 act so differently, it's a bit of an art form to know when to increase one and when to decrease the other without causing too much distress, so I'd advise you to find a doctor who knows what he's doing when it comes to thyroid to help you with that.
The T3 is suppressing your TSH. Without TSH to stimulate it, the thyroid will not produce T4. It's also possible that without a suppressive dose of T3, your thyroid might actually be able to produce its own T4.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.